Hail, Cook
- When
- March 20, 12:40 AM CST
- Where
- Cook County, 2.31 mi NNE of Elgin
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.060, -88.260
Thunderstorms developed over northern Illinois, some of which produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Thunderstorms developed over northern Illinois, some of which produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 19, 11:31 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1231 AM CDT Mon Mar 20 2017 .UPDATE... 922 PM CDT No significant changes to going forecast though did nudge highest PoPs a little farther south to reflect latest model trends and expected placement of the low level jet. Scattered high based showers are moving southeast across Wisconsin this evening ahead of a cold front, and a couple thunderstorms have been able to develop ahead of the front farther north in Central Wisconsin. It's possible to see some precip across northern Illinois within the narrow and weak instability axis, but better dynamics are in place across central and northern Wisconsin and think there is a better chance for areas north of the I-88 corridor in Illinois to remain dry this evening. Main focus this evening and tonight though will be increasing convection associated with a low level jet to our west/southwest. Guidance has been somewhat consistent this evening indicating the low level jet setting up across Missouri into far southeastern Iowa this evening with convection increasing around or just after midnight. Latest SPC meso-analysis and 00Z DVN Raob indicate strong MUCAPE in excess of 1000 J/kg just west of the CWA. Meanwhile, LLJ is progged to ramp up over the next couple hours with strongest moisture convergence focused from far NE MO/SE IA southeast into central IL. Expect this will be the region of strongest convection with storm motions off to the ESE. Think that greatest severe threat will stay closer to the LLJ convergence to our west/southwest where the highest instability will be in place which quickly decreases farther east. This should result in a fairly minimal severe threat for the local CWA with elevated hailers still the primary concern for any stronger storms that are able to persist into the local area. As mentioned earlier, nudged the highest PoPs farther south given the aforementioned thoughts with support from latest runs of the HRRR and RAP which are trending slightly farther south as well. Deubelbeiss && .SHORT TERM... 210 PM CDT Through Monday... After a pleasant and seasonal (though cool at the lake) Sunday with partly cloudy conditions and modest winds, our focus will shift to shower and thunderstorm chances tonight into Monday. A lead shortwave riding the periphery of a flattening ridge across the plains is leading to convection along a warm frontal boundary across Missouri. This activity will dissipate, but additional shortwave energy will propagate east along the frontal boundary in an area of increasing moisture return ahead of significantly increasing southwesterly low level jet. At this point the best moisture return and theta-e advection will be across our southwestern counties where the latest high- resolution guidance is suggesting an expansion of shower and thunderstorm coverage tonight. Initially this will be focused across Iowa this evening, but the RAP/HRRR suggest enough moisture convergence north of the front and some decent elevated instability to suggest a swath of showers and storms in our area. The favored areas for storms will generally be south as the night progresses toward daybreak. The instability is enough to be concerned about some severe hail with the instability extending through the hail growth region and decent shear though marginal in the cloud bearing layer, and therefore the threat is marginal and consistent with the SPC outlook. The main focus will be after midnight into early Monday, with better chance of hail largely southwest of the core of the Chicago metro area based on latest convective allowing model guidance, but it is certainly a non-zero threat farther north. The shortwave trough axis will approach Monday morning with the cold front, which will likely continue the chance of showers during the morning hours, possibly redeveloping for our northern areas including the Chicago area. The main warm frontal boundary will generally slide east along our southern counties, thus we never truly get into the warm sector ahead of the low. And while the northern stream cold front will shift into northern Illinois later morning, it will take a bit longer south which will linger the shower chances for most of the day for these areas. Expect cooling in Illinois, especially lake areas in the afternoon. The instability axis gets shoved farther south but not completely out of the area until the cold front arrives, so will need to hang onto the thunder mention into the morning and it is possible the marginal risk may have to shift north a bit on Monday. KMD && .LONG TERM... 259 PM CDT Monday night through Sunday... More energetic shortwave energy and associated precip will shift south of the CWA by Monday evening, with high pressure expected to build across the area Monday night into Tuesday. Cold advection on the backside of this system will return a cooler/drier air mass to the region, especially by Tuesday. Next chance of precip does appear to be on Tuesday, although confidence is lower with this chance owing to some placement and timing issues. Upstream shortwave anticipated to drop southeast through the region during this time, as baroclinic zones tightens up. With this setup, a narrow axis of developing precip seems probable and at this time, a favored location would be over the southern CWA. Expected highs/boundary layer conditions would support all liquid at this time, but will continue to monitor for at least a low potential for a rain snow mix. With anticipated colder thermal profile aloft, it looks like if enough forcing were to occur to cool the entire profile, then snow could be possible. Too early to tell at this time though, and have maintained only rain for Tuesday. Any precip then sags southward Tuesday evening with further expansion of the high to the north. Much colder air filters south and with this high moving more overhead, Tuesday night is looking to be a chilly night. However, the CWA may stay on the outer fringe of this high and tighter gradient. This would allow the winds to possibly stay more elevated and lessen the extent of the cooling this night. Dry weather then expected to continue Wednesday into Wednesday night. Large scale pattern begins to change though, with upper level ridge building overhead and warmer air returning to the region. Warmer temps expected Thursday and Friday, but precip/rain and possibly thunder chances increase by late Thursday into Friday. Rodriguez && .AVIATION... For the 06Z TAFs... Concerns and challenges with the Chicago area airports are: - Overnight TSRA well to the northeast as well as some closer to the southwest, possibly impacting the airports. - Another round of -SHRA/TS in the region late Monday morning into the early afternoon, most favored just to the southeast of ORD. - IFR cigs and MVFR visibility possible at some point Monday morning into early afternoon. - South winds tonight becoming northeast early Monday afternoon, likely overlapping IFR cigs. Scattered TSRA are developing across central and eastern Iowa at this time. They will translate east-southeast through the overnight hours. Given where initiation of storms is occurring, these should primarily track near or just south of the southern Chicago area TAF sites overnight. While there is continued uncertainty on how far north/northeast these will develop, there could be showers to the north moving over the airports, so continue mention of showers, and VCTS for southern TAF sites. Wind speeds will diminish and possibly even become variable on Monday morning, allowing for ceilings to lower. Confidence on just how far these drop is low-medium and the rate in which they drop has even lower confidence. Gradually lowering visibility is likely during Monday morning, though dense fog is not favored. As a cool front approaches, the possibility of showers and possibly a few more thunderstorms increases in the 15Z-20Z window before this activity shifts southeast. Cloud bases should see a raising trend into Monday evening. MTF/KJB && .MARINE... 259 PM CDT High pressure which has been situated across the lake for much of the day continues to shift to the east at this time. This trend will continue this evening and tonight with winds expected to quickly increase this afternoon. Expect winds of up to 30 KT to be in place by this evening over the north half with winds of 15 to 25 KT expected over the south half. Winds should stay in the 10 to 20 KT range along the nearshore tonight. The gradient and winds do weaken by early Monday morning, but anticipate speeds to increase once again later in the day Monday as a wind shift to the north occurs. Although some slight variation may occur, expect northerly winds to persist Monday night into Tuesday with an increase in speeds expected once again. Speeds Tuesday night into early Wednesday could reach gales for a time. Confidence is low at this time, and so have maintained mention of 30 KT in the open water forecast. Rodriguez && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
400 PM CDT Sun Mar 19 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
400 PM CDT Sun Mar 19 2017 /500 PM EDT Sun Mar 19 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to quarter size.
DISCUSSION:
Thunderstorms are likely to develop over Iowa later this evening,
before shifting eastward across portions of northern Illinois and
northwestern Indiana late tonight into early Monday. The
strongest storms will be capable of producing marginal severe hail
to the size of quarters. Although thunderstorms are possible
across the entire outlook area, the main area of concern will be
southwest of the Chicago metropolitan area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Limited Fire Weather Risk.
Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Additional scattered thunderstorms are possible across the entire
outlook area Monday. Although severe weather is not expected at
this time, isolated strong thunderstorms capable of producing
small hail are possible south of I-80.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late tonight.
GENERAL STORM MOTION OF THE DAY:
Moving to the southeast at 35 MPH.
&&
LMZ740>745-202100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
400 PM CDT Sun Mar 19 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
Scattered thunderstorms are possible late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Thunderstorm risk in the morning.
Tuesday through Saturday...
Hazardous Conditions for Small Craft are likely, with a small
chance of thunderstorms on Friday.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
400 PM CDT Sun Mar 19 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...Tonight.
There is a chance of thunderstorms over southern Lake Michigan
late tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms over southern Lake Michigan
early Monday and again on Friday.
&&
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Chicago radar (KLOT), 53 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
15 hail. Local standard time, as filed.
Nickle to quarter size hail was reported via mPing.
Three reports of nickel to quarter size hail came in from Pontiac.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688293, 688295, 688297, 688298, 688299, 688300, 688301, 688303, 688304, 688316, 688320, 688322, 688324, 688325, 688326.